Healing canker sores with kiwi fruit


Q. Thanks to The People’s Pharmacy, I have had wonderful luck with kiwi fruit to treat canker sores. I peel and slice a ripe kiwi, then hold each slice against the sore(s) with my tongue for a minute or so before chewing and swallowing it. Usually, I feel relief within an hour.

In the uncommon event that the canker sore persists, I eat another kiwi the same way the next day. It has never taken more than two kiwis for me to banish a canker sore, and I must say, I find it much more pleasant than another remedy you write about: sauerkraut juice.

A. Through the years, we have heard from numerous readers that eating kiwi fruit as you describe can heal canker sores quickly. We’ve never had an explanation for this terrific remedy. We still don’t, but we may be getting a bit closer.

We were fascinated to see a randomized clinical trial comparing kiwi fruit extract with normal saline solution for the healing of bedsores (Indian Journal of Surgery, December 2015, Supplement 2). The study was small, with only 40 patients, but the differences between the two groups were significant. Although the skin and the surface of the tongue or cheek are different, both are epithelial tissues. Apparently the protein-dissolving enzyme in kiwi fruit, actinidin, can help speed healing. Kiwi extract also has been found to be helpful in healing burns (Surgery, November 2010).

Q. I have been a spicy-hot foodie for years. Tears and sweat are good!

However, some years ago I heard that routinely eating hot peppers could dull the taste buds over time, and I consequently reduced my heat level somewhat. Is there any research on this?

A. The research is clear that this is true if you are a young rat (Chemosensory Perception, September 2016). Scientists exposed rat pups and adult rats to capsaicin (the essence of hot peppers) for 40 days. The adults had no changes in their taste buds, but the youngsters exposed to capsaicin had fewer taste buds when they matured.

We don’t know how well this research applies to humans. Your idea of moderation seems sensible, however.

Q. I started taking OTC sleep aids when I was working a late shift. Even when I got back to a more normal work pattern, I had to rely on diphenhydramine to fall asleep. Sometimes I take two or three pills to stay asleep, but then I wake up feeling groggy. Are these pills bad for me?

A. Diphenhydramine (DPH) is a sedating antihistamine. It is the ingredient in the allergy medicine Benadryl. DPH is also the “PM” component of pain relievers like Advil PM, Aleve PM, Excedrin PM and Tylenol PM.

Some people complain of “brain fog” the morning after taking diphenhydramine. That would be especially likely if you double or triple the dose.

The American Academy of Sleep Medicine recently issued guidelines about DPH (Journal of Clinical Sleep Medicine, Vol. 13, No. 2, 2017): “We suggest that clinicians not use diphenhydramine as a treatment for sleep onset and sleep maintenance insomnia (versus no treatment) in adults.”

Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their Web site: www.PeoplesPharmacy.com.

2017 King Features Syndicate, Inc.

More like this from vindy.com

Subscribe Today

Sign up for our email newsletter to receive daily news.

Want more? Click here to subscribe to either the Print or Digital Editions.